Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 40, NWS Phoenix, AZ

August 11, 2005Gila County, Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 11, 2005, 2:55 PM MST for Gila County, Maricopa County, Arizona. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2005, 2:55 PM MST (21:55 UTC)
Expired
Aug 11, 2005, 4:45 PM MST
In force
110 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

Counties Gila County, AZ, Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 65 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
855 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 112159
FFWPSR
AZC007-013-120045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST THU AUG 11 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF PUNKIN CENTER...ROOSEVELT...AND AREAS IN 
  AND AROUND THE EDGE COMPLEX BURN AREA.
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA   THIS   
  INCLUDES THE CITY OF NEW RIVER...CAVE 
  CREEK...CAREFREE...SUNFLOWER...AND AREAS IN AND AROUND THE CAVE 
  CREEK BURN AREA.

* UNTIL 545 PM MST

* AT 240 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM A THUNDERSTORM 
  OVER THE WARNED AREA.

* THUNDERSTORMS WITH LOCALLY HEAVY RAIN WERE VERY SLOW MOVING OR   
NEARLY STATIONARY OVER THE WARNED AREA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

THE HEAVIEST RAINFALL WAS CURRENTLY FALLING NEAR THE EDGE COMPLEX 
BURN AREA...WHERE RADAR ESTIMATES INDICATED THAT RAINFALL AMOUNTS IN 
EXCESS OF 1 INCH HAVE OCCURRED. 

THE RAINFALL RATES OVER THE CAVE CREEK BURN AREA HAVE DECREASED 
SIGNIFICANTLY OVER THE PAST HOUR...HOWEVER A STREAM GAUGE NEAR THE 
BURN INDICATED THAT FLOODWATERS WERE CURRENTLY MOVING DOWN CAVE 
CREEK...AND ARE EXPECTED TO REACH NORTHERN PORTIONS OF THE CITY OF 
CAVE CREEK AROUND 4 PM MST. THIS IS A VERY DANGEROUS SITUATION. 
RESIDENTS LIVING NEAR WASHES AND STREAMS IN CAMP CREEK ...SEVEN 
SPRINGS...AND TONTO HILLS SHOULD BE PREPARED TO MOVE TO HIGHER 
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3380 11224 3356 11083 3370 11074 3401 11130
      3409 11155 3409 11213

$$

FOWLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:20 AM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 11, 9:20 AM MST, 5 hours 35 minutes before
AZZ020>028-CAZ030>033-120000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
920 AM MST THU AUG 11 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE TO THE NORTH...AND LOW PRESSURE OVER SOUTHEAST
CALIFORNIA...SUSTAINS WARM AND HUMID TROPICAL AIR IN THE REGION.
TEMPERATURES RETURN TO THE TRIPLE DIGIT RANGE IN THE LOW DESERTS
WITH AFTERNOON AND EVENING THUNDERSTORMS. SEVERE THUNDERSTORMS
WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL IS A POSSIBILITY
LATE TODAY...AS RESULT OF MORE SUNSHINE AND GREATER
INSTABILITY...ESPECIALLY IN SOUTH CENTRAL ARIZONA. NEXT WEEK...DRY
WESTERLY WINDS ALOFT...MAY LOWER RELATIVE HUMIDITY AND PUSH DAY
TIME HIGH TEMPERATURES TO ABOVE NORMAL.
&&

.DISCUSSION...
MORE SS AND 2 TO 6 DEGS WARMER TDA...UNDERWAY EARLY THIS MORNG.
BOUNDARY LYR STILL VERY WET...WITH 70+ DEWPOINTS FROM SE CA TO S
CNTRL AZ. PHOENIX AND YUMA 12Z UPPER AIR...24 HRS OF DRYING ABV
THE BNDRY LYR WITH A SOUTHWEST MEAN WIND 10 TO 15 KNOTS. PW IS
TRENDING DOWN...BUT STIL VERY POTENT AT 1.94 TO 2.04. THERMALLY
SPEAKING WE ARE VRY UNSTABLE THIS AFTN...AND THERE IS GREAT CAPE ON
THE PHOENIX SOUNDING...BUT WE WILL EITHER HAVE TO EXCEED FCST HIGH
BY 4 TO 6 DEGREES OR HAVE A VERY LRG TSTM...OR MCS...OUTFLOW THAT CD
DO SOME HVY DUTY LIFTING TO FULLY REALIZE THE CAPE.  WITH THE 500MB
WEAK AND SMALL SCALE CYCLONIC EDDYS DRIFTING OVER SW AND S CNTRL AZ
TDA THROUGH SUNDAY...WE WILL REMAIN TEETERING ON THE VERGE OF SEVERE
CNVCTN EACH DAY...WITH LATE IN THE DAY AS THE OPTIMAL TIME.

EARLY NEXT...A RATHER LONG TROUGH MOVS INLAND OVER THE PAC NW AND
IS VERY PROGRESSIVE INTO THE NRN PLAINS...TRAILING A TAIL TO THE SW
INTO SRN CA. SMALL SCALE LOWS MAY SPIN ARND THE BOTTOM OF THIS
TROUGH OVR SE CA AND SW AZ...DYNAMICALLY DESTABILIZING OUR RGN.
FOLLOWING THAT WE CD BEGIN TO SEE DRYING AS THE TROF ALF SW FLOW
BEGINS TO SCOUR OUT THE MSTR W TO E...VERY SLOLY.

&&

.AVIATION...
DISCUSSION FOR 18Z TAFS. TAFS ADEQUATELY DEPICT CURRENT WEATHER.
SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH...LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

RUNYAN
Hazardous weather outlook, Aug 11, 5:30 AM MST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
530 AM MST THU AUG 11 2005

AZZ020>028-CAZ030>033-120100-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
530 AM MST THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND
SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

MORE DAYTIME SUNSHINE COMBINED WITH VERY HUMID TROPICAL AIR STILL
OVER THE AREA WILL RESULT IN AN INCREASE IN THE POSSIBILITY OF SOME
SEVERE THUNDERSTORMS WITH STRONG GUSTY DAMAGING WINDS...HAIL...AND
VERY HEAVY RAIN WITH FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS WITH STRONG GUSTY DAMAGING WINDS...HAIL...AND HEAVY RAIN...
ESPECIALLY FRIDAY AND THIS WEEKEND...ENDING BY THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 12:44 PM MSTFlash Flood WarningPSRMaricopa61 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.